Since the start of the Covid pandemic, drug-related deaths in the US have skyrocketed. The CDC reported over 107,000 drug overdose deaths for the first time in 2021, a 15% increase over the previous record of 93,000 in 2020. The sharp increase is attributed primarily to opioids, with Fentanyl-related deaths alone increasing from 57,834 in 2020 to 71,238 in 2021, according to WebMD.
What is Fentanyl?
Fentanyl is a synthetic opioid, first developed in the 1960s. When prescribed by medical professionals, fentanyl has legitimate medical use as a treatment for moderate to severe pain. It is one of the few prescription opioids approved for long-term use.
Fentanyl works by binding to the opioid receptors in the brain that modulate pain and emotion. It is highly potent, delivering rapid effects similar to morphine but about 50 to 100 times more powerful. While intended to alleviate pain, fentanyl can also induce a profound state of euphoria and relaxation. As a result, it is highly addictive.
Why are fentanyl deaths on the rise now?
“I have worked in addiction treatment for 10 years and the number of patients admitted for using Fentanyl has increased exponentially over the last 3 years,” said Jamie Newell, Treatment Director at Bradford’s Madison, AL residential addiction treatment facility.
Fentanyl is a highly volatile and potentially lethal drug, whether taken as prescribed or used illicitly. Though the drug has been around for decades, drug dealers are increasingly using it to cut other drugs due to its potency and low costs. With its non-descript color and texture, fentanyl is used more often to counterfeit pills. Many are unaware the drugs they are buying and using contain fentanyl.
When mixed with narcotics such as heroin or stimulants such as cocaine, fentanyl’s dangerous side effects are amplified. Fentanyl has a lethal potency of just 2 milligrams, so even a tiny miscalculation can lead to overdose or death. “People on fentanyl are at significantly higher risk,” Jamie said. “It is important to quickly get them detoxed, stabilized, and begin the foundational work in recovery.”
What are the Signs of Fentanyl Abuse and Addiction?
Several physical and behavioral signs and symptoms are associated with fentanyl abuse or withdrawal. According to the National Institute on Drug Abuse, physical signs of fentanyl use may include:
- Shallow or labored breathing
- Leg bouncing or fidgeting
- Pale skin
- Sunken eyes
- Sores in the mouth
- Decline in hygiene
People abusing fentanyl also may experience pain in the joints and muscles, insomnia, diarrhea, dizziness, cold flashes, and significant cravings.
Behavioral changes are some of the first indicators of fentanyl abuse. Because fentanyl is so strong, prolonged or overuse can cause more rapid and severe degeneration than other opioids. People who abuse fentanyl will often exhibit extreme mood swings, engage in risky behavior, withdraw from family and friends, and suffer a general decline in their personality and mental well-being.
Professional and Legal Consequences
The physical and behavioral effects of fentanyl abuse and addiction also impact personal and professional responsibilities. A person struggling with substance abuse may have issues at work, including excessive absences, declining work quality, or erratic behavior that leads to reprimands or termination. Addiction may also lead to legal problems such as criminal charges due to the possession of an illegal substance, offenses due to violent behavior resulting from drug use, unlawful actions used to obtain drugs, or financial-related legal issues such as liens or bankruptcy.
When prescribed, fentanyl is highly monitored by medical providers and through prescription drug tracing. Because of its strength, fentanyl’s use is limited to patients with extreme chronic pain or who have undergone serious invasive medical procedures. To gain access, someone abusing fentanyl may go out of their way to find patients with a legitimate prescription, such as transdermal fentanyl patches.
Signs of Fentanyl Overdose
Generally, fentanyl overdoses are indistinguishable from other opioid overdoses, though they are extremely dangerous because an overdose can occur after using a small amount. In the event of overdose, the person may begin to show signs and symptoms, such as:
- Feeling dizzy and confused
- The face appears extremely pale and/or cold to the touch
- The body goes limp
- Drowsiness and/or slipping in and out of consciousness
- Seizures or stiffening of the body
- Inability to speak
- Slow or weak heart rate and/or breathing
- Blue lips or nails/fingertips
- Choking, gurgling, or snoring
What to do in the event of a fentanyl overdose:
- Call 911 immediately
- Do not leave the person alone and try to keep them awake
- If you have it, administer naloxone (Narcan), an opioid overdose antidote
- If the person is not breathing, be sure their airway is clear and give rescue breaths
Fentanyl Addiction Is Treatable
Substance use disorders, including fentanyl addiction, can be overcome. Addiction is a chronic disease involving complex behavioral, biological, environmental, and psychological factors; the most successful treatment often includes both medical and clinical interventions. “There are three main areas of focus when treating patients with Opioid Use Disorder,” said Jamie. “Clinicians need to build a rapport with their patients, set healthy therapeutic boundaries right away, and assist our patients in building a healthy social support network while in treatment.”
Participation in a drug rehab program can start healing the physical and mental effects of fentanyl abuse and help the user learn healthy ways to manage their emotions and triggers as they build a foundation for their recovery.
Fentanyl is an extremely potent, dangerous drug that can be deadly even in small amounts. If you or a loved one are using fentanyl illicitly, don’t wait to get help. Bradford is here 24/7 for free, confidential consultations. Call 888-SOBER-40 or click the Live Chat button to connect now.
Include resources for online Naloxone training:
Naloxone, often referred to by the brand name “Narcan,” is a medication that rapidly reverses opioid overdose. First responders are trained to administer naloxone in the event of an overdose, and in most states, training and resources are also available to the community at large.
- Alabama Naloxone Resources: https://www.alabamapublichealth.gov/alphtn/featured/alabama-law-enforcement-naloxone-training.html
- Tennessee Naloxone Resources: https://www.tn.gov/behavioral-health/substance-abuse-services/prevention/fentanyl.html
- Mississippi Naloxone Resources: https://standupms.org/virtual-naloxone-narcantraining/
- Arkansas Naloxone Resources: https://artakeback.org/narcansas/
- North Carolina Naloxone Resources: https://www.nchrc.org/naloxone-od-prevention-2/getting-naloxone-from-nchrc/
For additional training and resources, visit https://www.samhsa.gov/medication-assisted-treatment/medications-counseling-related-conditions/naloxone